Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 6, 2021, 2:43 PM MDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2021, 2:43 PM MDT (20:43 UTC)
- Expired
- Aug 6, 2021, 3:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Riverton, WY
- Hail
- 0.75 in
- Wind
- 40
The radar
The Pocatello radar (KSFX), 150 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278
WWUS85 KRIW 062043
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
243 PM MDT Fri Aug 6 2021
WYZ012-013-023>025-062115-
Star Valley-Jackson Hole-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-Salt River and Wyoming Ranges-
243 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of western Sublette,
northwestern Lincoln and south central Teton Counties through 315 PM
MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alpine, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoback.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4328 11104 4344 11051 4319 11037 4299 11103
4303 11105
TIME...MOT...LOC 2043Z 247DEG 41KT 4316 11099
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
VorstWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:23 PM MDT, 20 minutes earlier.
Area forecast discussion, Aug 6, 2:23 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Riverton WY 223 PM MDT Fri Aug 6 2021 .SHORT TERM...(This evening through Saturday night) Issued at 220 PM MDT Fri Aug 6 2021 Convection is ongoing as a robust shortwave moves east across the state today. We have already seen thunderstorms producing strong wind gusts and expect that to be the main concern into the evening. SPC now has a slight risk east of the Divide for wind where the most favorable shear and instability exists. Additional convection should develop across these areas soon. This activity will decrease by late evening, mostly ending by midnight with the loss of heating and forcing. Still seeing the possibility for showers to linger across the Bighorns and Johnson County through early morning. Elsewhere, the other concern today is still fire weather across southern areas through the Wind Corridor. With the mixing and strong pressure gradient, winds have been gusting above critical criteria. While relative humidity may bottom out around 15-18 percent, will have the Red Flag Warning continue through 8 PM for these locations. Ridging will build back in Saturday leading to a generally dry and sunny day. .LONG TERM...(Sunday through Friday) Issued at 220 PM MDT Fri Aug 6 2021 The start of the period on Sunday has a W-WSW flow over the area with an area of low pressure over the Pacific Northwest. The EC has this feature further to the north and a bit further west than the GFS. The EC has the eastward progression much more than it was showing yesterday. Both models have this moving across the northern tier of the CONUS and being in southern SK (EC) or near the ND/MB/SK border (GFS) by 12Z Tuesday. The main weather story over WY with this feature looks to be the wind with a tight pressure gradient on Monday, especially on the GFS. There is also jet support to the south of the low. In regards to precipitation, the bulk looks to stay to the north over MT. The most likely places to see any activity would be across the northern 1/3 to 1/2 of the forecast area and from Sunday afternoon through Monday night, otherwise expect it to be dry. Even where it does rain, QPF amounts look to be quite low so it is possible this may be almost a non-event precipitation-wise. The rest of the long-term looks to be quiet with no further precipitation. It may still be rather windy on Tuesday, but afterwards the low is expected to push further to the northeast and a ridge looks to become dominant again over the southwest bringing lighter winds to the state. && .AVIATION...(For the 18Z TAFS through 18Z Saturday) Issued at 1155 AM MDT Fri Aug 6 2021 Expect VFR conditions to prevail throughout the period. Winds look to be an issue for many locations until around 01Z-05Z. The most wind looks to be from KRKS over to KCPR. Outflow winds and winds from heavier thunderstorms may also impact terminals until around 00Z with waves of precipitation moving through the area. && .FIRE WEATHER... Issued AT 220 PM MDT Fri Aug 6 2021 Scattered showers and thunderstorms will continue this afternoon and evening, especially east of the Divide, as a strong shortwave moves east across the state. These will continue to produce strong, gusty outflow winds through the evening, decreasing after sunset. Also still have a Red Flag Warning in effect through 8 PM for southern areas through the Wind Corridor where strong west winds and low relative humidity have resulted in near to critical fire weather conditions. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ277-279-280- 289. && SHORT TERM...Myers LONG TERM...Clayton AVIATION...Clayton FIRE WEATHER...Myers
Hazardous weather outlook, Aug 6, 11:19 AM MDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 1119 AM MDT Fri Aug 6 2021 WYZ001>020-022>030-071730- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1119 AM MDT Fri Aug 6 2021 ...There is a Slight Risk of Severe Thunderstorms Mainly East of the Continental Divide this Afternoon and Evening... ...Red Flag Warning Continues for Portions of Southwest and Central Wyoming Until 8 PM... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight Scattered afternoon and evening thunderstorms will produce outflow wind gusts of 40 to 50 mph, with localized damaging outflow winds around 60 mph. The best chance for damaging winds will be east of the Continental Divide. Westerly wind 20 to 30 mph with gusts 35 to 45 mph will combine with low relative humidities to produce critical fire weather conditions from Sweetwater County to Natrona County through 8 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Sunday and Monday...Elevated fire weather conditions possible due to hot, dry, and breezy conditions. A cold front Sunday night into Monday could lead to gusty northwest wind and increased fire danger. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions.
In the hours before
Special weather statement, Aug 6, 2:09 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
209 PM MDT Fri Aug 6 2021
WYZ020-022-062045-
Casper Mountain-Natrona County Lower Elevations-
209 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of east central Natrona
County through 245 PM MDT...
At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
Beartrap Meadows County Park, or 8 miles south of Casper, moving
northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Casper
Mountain and east central Natrona County Lower Elevations Counties,
including the following locations... Edness K Wilkins State Park,
Casper Mountain, Casper Mountain County Park, Rotary Park and Casper
Natural Gas Processing Plant.
This includes Interstate 25 between mile markers 176 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.
&&
LAT...LON 4267 10608 4259 10632 4274 10645 4294 10608
4283 10607 4275 10608 4272 10607
TIME...MOT...LOC 2009Z 239DEG 49KT 4272 10627
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
VorstSpecial weather statement, Aug 6, 2:12 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
212 PM MDT Fri Aug 6 2021
WYZ019-020-062045-
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
212 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of south central
Natrona County through 245 PM MDT...
At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Independence Rock, or 38 miles east of Jeffrey City, moving east at
35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alcova.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Pathfinder and Alcova Reservoirs, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.
&&
LAT...LON 4243 10721 4254 10723 4268 10663 4243 10658
TIME...MOT...LOC 2012Z 262DEG 32KT 4247 10708
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VorstSpecial weather statement, Aug 6, 2:21 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
221 PM MDT Fri Aug 6 2021
WYZ020-062100-
Natrona County Lower Elevations-
221 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of east central Natrona
County through 300 PM MDT...
At 220 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antelope Hills, or 16 miles north of Casper, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Antelope Hills around 225 PM MDT.
This includes Interstate 25 between mile markers 197 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.
&&
LAT...LON 4295 10640 4311 10651 4338 10607 4302 10608
TIME...MOT...LOC 2020Z 242DEG 23KT 4307 10637
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VorstSpecial weather statement, Aug 6, 2:31 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
231 PM MDT Fri Aug 6 2021
WYZ012-014-025-062100-
Wind River Mountains West-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-
231 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of north central
Sublette County through 300 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren Bridge, or 16 miles northwest of Pinedale, moving north at 20
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Fork Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4292 11004 4297 11023 4328 11015 4317 10980
TIME...MOT...LOC 2031Z 201DEG 18KT 4301 11012
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VorstSpecial weather statement, Aug 6, 2:39 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
239 PM MDT Fri Aug 6 2021
WYZ017-018-062115-
Wind River Basin-Lander Foothills-
239 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of central Fremont
County through 315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ethete, or near Fort Washakie, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.
&&
LAT...LON 4287 10882 4299 10892 4315 10856 4297 10843
TIME...MOT...LOC 2039Z 242DEG 28KT 4295 10879
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VorstSpecial weather statement, Aug 6, 2:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
243 PM MDT Fri Aug 6 2021
WYZ012-013-023>025-062115-
Star Valley-Jackson Hole-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-Salt River and Wyoming Ranges-
243 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of western Sublette,
northwestern Lincoln and south central Teton Counties through 315 PM
MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alpine, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoback.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4328 11104 4344 11051 4319 11037 4299 11103
4303 11105
TIME...MOT...LOC 2043Z 247DEG 41KT 4316 11099
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VorstThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:47 PM MDT | Special Weather Statement | RIW | Teton | 28 min |
| Aug 5, 11:25 PM MDT | Special Weather Statement | RIW | 20 min | |
| Aug 6, 8:10 AM MDT | Special Weather Statement | RIW | 35 min | |
| Aug 6, 9:29 AM MDT | Special Weather Statement | RIW | 31 min | |
| Aug 6, 10:01 AM MDT | Special Weather Statement | RIW | 29 min | |
| Aug 6, 10:33 AM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Aug 6, 10:59 AM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Aug 6, 1:12 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Aug 6, 1:36 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Aug 6, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Aug 6, 2:12 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
| Aug 6, 2:21 PM MDT | Special Weather Statement | RIW | Natrona | 39 min |
| Aug 6, 2:31 PM MDT | Special Weather Statement | RIW | Sublette | 29 min |
| Aug 6, 2:39 PM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| Aug 6, 3:08 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 3:17 PM MDT | Special Weather Statement | RIW | 28 min | |
| Aug 6, 3:21 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| Aug 6, 3:40 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 35 min |
| Aug 6, 3:47 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 28 min |
| Aug 6, 3:57 PM MDT | Special Weather Statement | RIW | Sublette | 33 min |
| Aug 6, 4:14 PM MDT | Special Weather Statement | RIW | Sublette | 31 min |
| Aug 6, 4:16 PM MDT | Special Weather Statement | RIW | Fremont | 29 min |
| Aug 6, 4:21 PM MDT | Special Weather Statement | RIW | 24 min | |
| Aug 6, 4:41 PM MDT | Special Weather Statement | RIW | Natrona | 34 min |
| Aug 6, 4:44 PM MDT | Special Weather Statement | RIW | 31 min | |
| Aug 6, 4:45 PM MDT | Special Weather Statement | RIW | Teton | 30 min |
| Aug 6, 4:53 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 5:23 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 5:54 PM MDT | Special Weather Statement | RIW | Johnson | 36 min |
| Aug 6, 5:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.